Cardiovascular system: digoxin effect on ECG: practice question

A Physiology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Physiology · Cardiovascular system: digoxin effect on ECG

Sample item

A 70-year-old with heart failure on long-term digoxin has an ECG showing downsloping, scooped ST segment depression in the lateral leads. What does this represent?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Digoxin effect from altered repolarisation, not toxicity

Digoxin shortens the ventricular action potential and produces a scooped ST depression, a therapeutic effect that does not mean toxicity. Toxicity gives arrhythmias such as atrial tachycardia with block and ventricular ectopy.

Option by option

  • A. Pericarditis

    Pericarditis causes diffuse concave ST elevation and PR depression.

  • B. Acute transmural infarction

    Transmural infarction causes ST elevation, not scooped depression.

  • C. Digoxin effect from altered repolarisation, not toxicity (correct)

    Correct. Scooped ST depression is the expected effect of digoxin on repolarisation.

  • D. Hyperkalaemia

    Hyperkalaemia causes tall peaked T waves and a widened QRS.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Physiology questions

Questions about this Physiology question

What is the answer to this Physiology question?

The best answer is C, Digoxin effect from altered repolarisation, not toxicity. Digoxin shortens the ventricular action potential and produces a scooped ST depression, a therapeutic effect that does not mean toxicity.

Why is "Pericarditis" not the answer?

Pericarditis causes diffuse concave ST elevation and PR depression.

Why is "Acute transmural infarction" not the answer?

Transmural infarction causes ST elevation, not scooped depression.

Why is "Hyperkalaemia" not the answer?

Hyperkalaemia causes tall peaked T waves and a widened QRS.

What concept does this question test?

It tests Cardiovascular system: digoxin effect on ECG in Physiology. Toxicity gives arrhythmias such as atrial tachycardia with block and ventricular ectopy.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cardiovascular system: digoxin effect on ECG?

For each system, sketch the key graph (pressure–volume loop, oxygen dissociation curve, nephron handling) and explain it aloud. Then use the flashcards and the other Physiology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.